Lightning, Cerro Gordo
- When
- May 21, 11:30 AM CST
- Where
- Cerro Gordo County, Mason City
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Thunderstorms moved through the Mason City area. As the storms moved through, lightning struck a tree.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through the Mason City area. As the storms moved through, lightning struck a tree. The lightning bolt ruptured a gas line in the area, resulting in a fire and minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 2:40 AM CST, 8 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT SAT MAY 21 2005 .DISCUSSION... CONVECTION CURRENTLY ONGOING ACROSS ERN SOUTH DAKOTA THIS MORNING AND IS SITUATED ALONG AND JUST AHEAD OF STRONG 700 MB TEMPERATURE ADVECTION. THIS CONVECTION WILL CONTINUE TO EAST TO SLIGHTLY SOUTHEAST TODAY AND WILL AFFECT PORTIONS OF NORTHERN IOWA NORTH OF HIGHWAY 20. THE 850 MB THERMAL RIDGE WILL NUDGE INTO WESTERN IOWA TODAY WITH +20-22C INTO THE STATE BY LATE THIS MORNING. THE AMOUNT OF CLOUD COVER TODAY STILL IN QUESTION THOUGH IT IS CURRENTLY CLEAR BEHIND THE CONVECTIVE CLUSTER ACROSS SOUTH DAKOTA. AMPLE SUNSHINE WILL ALLOW TEMPERATURES TO ROCKET INTO THE MID 80S ACROSS THE WEST AND A FEW LOCATIONS MAY BE HIGHER. THE 850 MB TEMPERATURES WILL PLACE A STRONG CAP FOR SFC CONVECTION ACROSS THE AREA THROUGH THE AFTERNOON HOURS. STRONG 850-700 MB THETA-E ADVECTION MAY BE ENOUGH TO GENERATE A FEW ELEVATED THUNDERSTORMS ABOVE THE CAP BUT THE MAIN SHOW IS EXPECTED TO TAKE PLACE THIS EVENING. COLD FRONT WILL ARRIVE OVER WESTERN IOWA AROUND 00Z THIS EVENING AND AS THIS TAKES PLACE COLD ADVECTION IN THE MID LEVELS WILL ERODE THE CAP. BETWEEN 00-03Z EXPECT STRONG THUNDERSTORMS TO DEVELOP WEST OF INTERSTATE 35 WITH ALL MODES OF SEVERE WEATHER POSSIBLE. 0-6KM AND EFFECTIVE SHEAR PROFILES OF 45 TO 55 KTS WILL BE SUPPORTIVE OF SUPERCELLS AND SUSTAINED UPDRAFT SUPPORT. TORNADOES WILL BE POSSIBLE EARLY WITH FAVORABLE 0-3KM CAPES AND 0-1KM SRH AND SFC VORTICITY. ONE LIMITING FACTOR MAY BE UNFAVORABLE CLOUD BASES OF 4000-5000 FT. CONVECTIVE MODE MAY BECOME LINEAR ALONG COLD FRONT QUICKLY SWEEPING ACROSS THE STATE. DCAPE VALUES APPROACHING 1500 J/KG AND NEARLY UNI-DIRECTIONAL FLOW SUGGESTIVE OF WIND THREAT WITH SECONDARY HAIL THREAT AFTER 03Z. CONVECTION WILL LIKELY END AROUND 09Z ACROSS THE SOUTHEAST. MAIN FORECAST ISSUE FOR SUNDAY WILL BE WIND POTENTIAL. DEEP MIXING IS EXPECTED BY THE AFTERNOON HOURS WITH 40 TO 45 KTS ARRIVING IN THE MIXED LAYER BY 21Z OVER THE NORTH. THE RUC13 SUSTAINED WINDS OF 25 TO 30 KTS LOOKS REASONABLE. THE HIGH WIND POTENTIAL LOOKS DIMINISHED COMPARED TO PRIOR NIGHT BUT ADVISORY CRITERIA LOOKS TO BE WITHIN REACH. HIGH PRESSURE ARRIVES ON MONDAY. AN UNSETTLED PATTERN LOOKS TO BE ON TAP FOR MID WEEK. MODEL CONTINUITY AND AGREEMENT HAS BEEN POOR WITH TIMING AND PLACEMENT OF PRECIPITATION AND WILL NOT MAKE ANY CHANGES AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT SAT MAY 21 2005 IAZ007-017-026>028-037>039-049-050-061-062-074-075-084>086- 095>097-221030- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE- WAPELLO-WAYNE-APPANOOSE-DAVIS- 528 AM CDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY. AN ISOLATED SEVERE STORM MAY BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN IOWA LATE THIS AFTERNOON AND ARRIVE ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND WINDS TO 65 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINDY DAY IS EXPECTED ON SUNDAY. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY HOWEVER NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 8 PM AND 2 AM. IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073- 081>083-092>094-221030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 528 AM CDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY. AN ISOLATED SEVERE STORM MAY BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THEN MOVE EAST ACROSS THE AREA THIS EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINDY DAY IS EXPECTED ON SUNDAY. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY HOWEVER NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING BETWEEN 5 PM AND 11 PM. DONAVON
The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446462.